Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

old doc/new doc?

Posted by Dona on 6/02/01 at 18:30 (049696)

I've had trouble on and off with heel spur/PF. I had a cortisone injection in the heel in early April, and about a month later, had a sensation of pins & needles when I stepped down on my foot one morning. Since then, I've had an intermittent loss of sensation along the outside of the sole of my foot and have developed a knot along the inside of the arch area, right under my inside ankle bone. When I walk, it almost feels as if the ankle joint locks up at times, and after a day on my feet, I have a sensation of tightness up my leg to my knee. Happily, it doesn't really hurt anymore to step directly onto the heel. I KNOW I need to go back to the doctor, but I was planning on looking for a new ortho surgeon due to what I feel is a lack of aggressive treatment with a myriad of joint problems. (I get the standard 'you're too young to be having these symtpoms.') Anyway, I'm just not sure if I should start off with a new doctor or if I should go back to the current one to look into this episode, as he has the whole history of my heel problems. One of the deciding factors will be if this is another 'cortisone injection' problem, as I refuse to have another one. Any advice is appreciated.
Dona

Re: old doc/new doc?

Dr. Zuckerman on 6/02/01 at 22:40 (049717)

What other treatment have you included with the steriod injections. It appears that it has helped with the plantar fascia pain but you need to start streching, evaluate your shoes. look for any biomechanical problems that may be part of the problem. What is your activity level. Tell us more.

Reading the heel pain online book would help you uncover a comprehensive treatmetn approach .

Re: old doc/new doc?

Dona on 6/02/01 at 23:41 (049721)

I've done some stretching (against wall, heel on floor/toes on book). I wear Birkenstock sandals or Rockport tennis shoes with $200 custom-made orthotics. (The technician said my arch flattens considerably when I stand up.) I work in a preschool and do quite a bit of walking there (around the room and up/down the halls: it's 1/10th of a mile from my desk to the classroom...we've expanded the premises). The PTs at my work have told me I should ask for physical therapy at my next dr visit as my fascia along the entire bottom of my foot is tight, although I don't feel much stretching when I do exercises. After one fairly deep massage from the PT, however, the foot hurt quite a bit the next day. I'm 41 years old and I don't have a regular exercise program, due to bad knees and some recent blood pressure problems. I take Vioxx daily for knees. I will admit I'm concerned about the numbness along the bottom of my foot and the feeling of tightness up the leg. An Xray taken in April showed a decent-sized spur on my heel (looks like a shark's tooth). I only had the one cortisone injection; it was thru the bottom of the heel and hurt excruciatingly. It did relieve some of the pain after a bit, but I have not had any pain in the bottom of the heel since the 'pins and needles' episode.
I appreciate the help.
Dona

Re: old doc/new doc?

Dr. Zuckerman on 6/03/01 at 07:43 (049732)

I know that the bottom steriod injection can really cause alot of pain.
At this point another recommendation would be taping your foot. Taping will rest the foot and reduce the elonagation of the plantar fascia.

There is a possibility that you may have the beginnng of TTS. This is a nerve that runs on the inside of the ankle bottom ang if irritated can cause numbness on the bottom of the foot. You don't have to accept a second steriod injection at your doctor visit however I doubt very much that he is going to offer this for numbness. What he will do is evaluate the numbness So try again with the first doctor. Physical therapy is very helpful but stop with the deep message is it is causing alot of pain for you

Re: old doc/new doc?

wendyn on 6/03/01 at 10:28 (049747)

If you take Vioxx and have recent blood pressure problems - you should know that someone here found out that in their case the Vioxx may have been CAUSING their blood pressure problems.

Re: old doc/new doc?

Dr. Zuckerman on 6/02/01 at 22:40 (049717)

What other treatment have you included with the steriod injections. It appears that it has helped with the plantar fascia pain but you need to start streching, evaluate your shoes. look for any biomechanical problems that may be part of the problem. What is your activity level. Tell us more.

Reading the heel pain online book would help you uncover a comprehensive treatmetn approach .

Re: old doc/new doc?

Dona on 6/02/01 at 23:41 (049721)

I've done some stretching (against wall, heel on floor/toes on book). I wear Birkenstock sandals or Rockport tennis shoes with $200 custom-made orthotics. (The technician said my arch flattens considerably when I stand up.) I work in a preschool and do quite a bit of walking there (around the room and up/down the halls: it's 1/10th of a mile from my desk to the classroom...we've expanded the premises). The PTs at my work have told me I should ask for physical therapy at my next dr visit as my fascia along the entire bottom of my foot is tight, although I don't feel much stretching when I do exercises. After one fairly deep massage from the PT, however, the foot hurt quite a bit the next day. I'm 41 years old and I don't have a regular exercise program, due to bad knees and some recent blood pressure problems. I take Vioxx daily for knees. I will admit I'm concerned about the numbness along the bottom of my foot and the feeling of tightness up the leg. An Xray taken in April showed a decent-sized spur on my heel (looks like a shark's tooth). I only had the one cortisone injection; it was thru the bottom of the heel and hurt excruciatingly. It did relieve some of the pain after a bit, but I have not had any pain in the bottom of the heel since the 'pins and needles' episode.
I appreciate the help.
Dona

Re: old doc/new doc?

Dr. Zuckerman on 6/03/01 at 07:43 (049732)

I know that the bottom steriod injection can really cause alot of pain.
At this point another recommendation would be taping your foot. Taping will rest the foot and reduce the elonagation of the plantar fascia.

There is a possibility that you may have the beginnng of TTS. This is a nerve that runs on the inside of the ankle bottom ang if irritated can cause numbness on the bottom of the foot. You don't have to accept a second steriod injection at your doctor visit however I doubt very much that he is going to offer this for numbness. What he will do is evaluate the numbness So try again with the first doctor. Physical therapy is very helpful but stop with the deep message is it is causing alot of pain for you

Re: old doc/new doc?

wendyn on 6/03/01 at 10:28 (049747)

If you take Vioxx and have recent blood pressure problems - you should know that someone here found out that in their case the Vioxx may have been CAUSING their blood pressure problems.